Nine residents from different homes for the elderly have had to be treated for low blood sugar, raising fears they were wrongly given a drug for diabetes. The case was made public yesterday after the Hospital Authority discovered that, since July last year, 23 people without a history of diabetes, including the nine elderly people, had been admitted to hospitals suffering from low blood sugar. Tong Mak Wing-lai, consultant pathologist at the Hospital Authority's toxicology reference laboratory, said medical staff now paid special attention to such cases after a blunder in May last year. In that case, 152 patients in Wong Tai Sin were wrongly given a diabetes drug, glicazide, instead of simethicone, an antacid prescribed for stomach complaints. Lo Wing-lok, chairman of People's Health Action, described the latest cases as a lucky recovery from a serious blunder. 'People who are not diabetic but take the drugs might die,' he said. Dr Mak said all 23 cases referred to hospitals occurred 'sporadically' and that the patients did not live in the same area or consult the same doctors. 'Some of them were given the wrong drug by their family members, and nine of them lived in homes for the elderly,' he said. 'We want to tell the public that taking a wrong pill might kill you. People should be cautious about drug safety,' he added. The Social Welfare Department said its investigation confirmed that at least one of the nine elderly patients was mistakenly given a diabetes drug. 'The reason for the other eight persons [having low blood sugar] is still unknown. Doctors said it might be caused by taking Chinese medicine or food,' a spokesman said. He added that a warning letter was given to the elderly home which dispensed the wrong drug in this case, and that all elderly homes were reminded to adopt appropriate measures to ensure drugs were dispensed correctly.